Illinois, 2021

Hail and Damaging Wind in Illinois, May 3, 2021

May 3, 2021 · NWS LSX · 7 events in 4 counties and zones

As a cold front moved through the region with plenty of low level moisture and instability, several strong to severe storms developed. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region with plenty of low level moisture and instability, several strong to severe storms developed. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 3, 1:28 PM CST, 41 minutes earlier.

Area forecast discussion, May 3, 1:28 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
228 PM CDT Mon May 3 2021

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 227 PM CDT Mon May 3 2021

A cold front stretching from eastern Iowa southwest into Oklahoma
will continue moving to the southeast this evening.  The environment
ahead of the front is characterized by strong instability with
SBCAPE values in excess of 3000 J/Kg building by 00Z along and
southeast of I-44 in Missouri and I-70 in Illinois.  The 0-6km shear
is currently in the 35-45kt range, but the shear weakens by late
afternoon/early evening as the low level pressure gradient slackens
ahead of the front.  Regardless, there will be plenty of instability
and shear to fuel severe thunderstorms this afternoon and evening.
Indeed, even farther north in northeast Missouri where the
environment isn't as favorable, a strong storm has developed, and is
already being warned on.

In The big question is, will there be enough forcing to trigger
storms farther south in the most favorable environment? The cold
front is moving relatively slowly, and the wind ahead of the front
is from the southwest and west southwest. Therefore, convergence
along the front is not particularly strong, and there is a weak
capping inversion that updrafts must break through.  Most convection
allowing models (CAMs) show widely scattered thunderstorms late this
afternoon and this evening ahead of the front, but a few produce an
organized cluster or two. Rotating updrafts will be possible in any
storm that develops in the favorable instability/shear environment,
and therefore capable of producing golf ball size hail and damaging
wind in excess of 70 mph.

The threat for severe weather should end as the front passes, and
current indications are that the front will be through our
southeastern counties by 06-07Z.  However, that will not bring an
end to the showers...and possibly a few thunderstorms as well.
Another short wave trough ejects northeast from the Southern Plains
toward the Mid Mississippi Valley this evening.  The surface
reflection of this wave rides up along the front tonight which
strengthens the low level jet across Arkansas and southern Missouri.
 All deterministic guidance show strong moisture convergence along
the 850mb front on the nose of the low level jet, and they print out
QPF all the way back into east central Missouri and south central
Illinois behind the front late tonight and Tuesday.  I couldn't rule
out a few rumbles of thunder on Tuesday, but most of the instability
will be well south of the area.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 227 PM CDT Mon May 3 2021

...pending...

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     58  62  47  65 /  80  80  30   0
Quincy          52  57  44  63 /  30  20   0   0
Columbia        52  57  43  65 /  50  60   0   0
Jefferson City  54  58  43  66 /  60  80   0   0
Salem           61  65  48  65 /  80  80  60   0
Farmington      60  63  45  67 /  90  90  70   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 3, 3:17 AM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
417 AM CDT Mon May 3 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
417 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected across the area this afternoon through
midnight tonight. Some storms could become strong to severe. Damaging
winds and large hail will be the primary threats, but tornadoes
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday, Thursday, and over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight
across the area.

MRM

In the hours before

Local storm report, May 3, 1:43 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             3 SE EWING              39.97N 91.67W
05/03/2021  E1.75 INCH       LEWIS              MO   PUBLIC

            REPORT OF GOLF BALL SIZED HAIL IN DURHAM,
            MO.

&&

KD
Local storm report, May 3, 1:50 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MAYWOOD                 39.95N 91.60W
05/03/2021  E1.25 INCH       LEWIS              MO   PUBLIC

            REPORTED IN MAYWOOD.

&&

KD

The radar

The St Louis radar (KLSX), 154 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
May 3, 2:09 PM CST to 2:28 PM CST
Where
Adams County, 3 mi W of Ewbanks to 3 mi SW of Coatsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -91.377

Thunderstorm Wind, Adams

When
May 3, 2:42 PM CST
Where
Adams County, 2 mi WSW of Clayton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.019, -90.985

Thunderstorm winds snapped off a large tree. The winds were estimated between 60 and 70 mph.

Hail, Brown

When
May 3, 3:06 PM CST to 3:15 PM CST
Where
Brown County, 2.34 mi W of Buckhorn to 1.39 mi NW of Hersman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.925, -90.874

Hail, Macoupin

When
May 3, 5:50 PM CST
Where
Macoupin County, 3.19 mi NE of Mc Vey
Measured
1.5 in hail
Reported by
Public
Coordinates
39.429, -89.704

Hail, Montgomery

When
May 3, 5:55 PM CST
Where
Montgomery County, 0.83 mi N of Farmersville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.442, -89.649

Hail, Montgomery

When
May 3, 6:31 PM CST to 6:45 PM CST
Where
Montgomery County, 1.8 mi NW of Wenonah to 1.31 mi E of Ohlman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.345, -89.308

Hail, Montgomery

When
May 3, 7:05 PM CST
Where
Montgomery County, 0.37 mi NNW of Panama
Measured
1 in hail
Reported by
Social Media
Coordinates
39.035, -89.523

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959821, 959822, 959823, 959824, 959825, 959826, 959827.